Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 104, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2023, 2:08 PM CDT for Monroe County, Wilcox County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2023, 2:08 PM CDT (19:08 UTC)
- Expired
- May 17, 2023, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 150 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:11 PM CDT | TSTM WND DMG | 2 Ne Coal Bluff, AL | EM REPORTS LARGE TREE DOWN ALONG HWY 10 W A FEW MILES EAST OF YELLOW BLUFF, AL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WUUS54 KMOB 171908
SVRMOB
ALC099-131-171945-
/O.NEW.KMOB.SV.W.0104.230517T1908Z-230517T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
208 PM CDT Wed May 17 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
North central Monroe County in south central Alabama...
Southwestern Wilcox County in south central Alabama...
* Until 245 PM CDT.
* At 207 PM CDT, a severe thunderstorm was located 6 miles southwest
of Yellow Bluff, or 11 miles east of Thomasville, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pine Hill, Vredenburgh and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3194 8715 3168 8723 3178 8752 3181 8752
3182 8750 3183 8750 3183 8762 3187 8762
3188 8763 3199 8760
TIME...MOT...LOC 1907Z 283DEG 17KT 3189 8755
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JEH1 follow-up statement
162
WWUS54 KMOB 171937
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
237 PM CDT Wed May 17 2023
ALC099-131-171946-
/O.EXP.KMOB.SV.W.0104.000000T0000Z-230517T1945Z/
Monroe AL-Wilcox AL-
237 PM CDT Wed May 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE AND
SOUTHWESTERN WILCOX COUNTIES WILL EXPIRE AT 245 PM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3194 8715 3168 8723 3178 8752 3181 8752
3182 8750 3183 8750 3183 8762 3187 8762
3188 8763 3199 8760
TIME...MOT...LOC 1936Z 283DEG 17KT 3186 8739
$$
JEHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:28 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 17, 12:28 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1228 PM CDT Wed May 17 2023 ...New AVIATION, NEAR TERM... .AVIATION... (18Z TAFS) Issued at 1228 PM CDT Wed May 17 2023 Overall, generally VFR conditions are expected through most of the TAF period. Showers and storms are already development close to the coast and over the far north portion of the CWA. Expect continued development of showers and storms through the rest of the afternoon and into the evening before diminishing to more light rain in the evening and eventually completely dissipating around midnight. Brief reductions to MVFR/IFR conditions or below are likely within and/or in the vicinity of any shower and storm development through the afternoon. Gusty winds upwards of potentially 25 knots (some locally higher) possible with stronger storm development. Winds for today and into tonight will be mainly westerly, but likely variable through the day, especially within storm development. Moving forward, during the late overnight into early Thursday, patchy fog development is possible for portions of the area north of I-10, with the higher confidence expected to be for areas along and north of Hwy 84, of course this will be dependent on where storms continue to, or have already developed today thus far (making it slightly higher confidence). Winds Thursday will be mainly light and southerly becoming light and variable at night. JEH/88 && .PRELIMINARY POINT TEMPS/POPS... Mobile 66 85 68 85 69 88 66 86 / 50 40 20 20 10 30 10 30 Pensacola 70 83 70 83 72 86 69 86 / 60 40 20 10 10 20 10 30 Destin 71 83 71 83 72 85 71 86 / 60 40 10 20 0 20 0 20 Evergreen 64 85 64 85 65 87 63 86 / 60 70 20 20 10 40 10 30 Waynesboro 65 85 65 86 66 86 62 85 / 40 50 10 10 10 40 10 20 Camden 63 83 63 82 64 84 61 83 / 40 70 10 10 10 40 10 20 Crestview 65 87 65 86 66 89 65 88 / 60 70 20 20 0 40 10 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, May 17, 1:23 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
123 PM CDT Wed May 17 2023
ALZ261-262-171915-
Baldwin Inland AL-Mobile Inland AL-
123 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of northeastern Mobile
and west central Baldwin Counties through 215 PM CDT...
At 123 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southeast of Axis, or 5 miles east of
Creola, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bay Minette, Satsuma, Creola, Stockton, Axis, Mount Vernon, I65 And
AL 225 and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3086 8810 3111 8802 3094 8760 3079 8785
3079 8792 3085 8791 3088 8789 3090 8789
3092 8791 3080 8793 3080 8792 3079 8797
TIME...MOT...LOC 1823Z 254DEG 9KT 3089 8794
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JEHSpecial weather statement, May 17, 1:26 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
126 PM CDT Wed May 17 2023
ALZ263-265-171915-
Mobile Coastal AL-Mobile Central AL-
126 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of southwestern Mobile
County through 215 PM CDT...
At 126 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles north of Grand Bay, moving east at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, Grand Bay, Bayou La Batre,
Coden, I10 And I65 and Mobile Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3036 8819 3039 8829 3037 8831 3040 8834
3039 8838 3038 8838 3039 8840 3066 8841
3077 8814 3065 8809 3061 8812 3060 8811
3061 8810 3058 8809 3059 8812 3053 8808
3051 8810 3037 8811 3035 8819
TIME...MOT...LOC 1826Z 255DEG 9KT 3058 8835
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JEHSpecial weather statement, May 17, 1:30 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
130 PM CDT Wed May 17 2023
ALZ054-171915-
Wilcox AL-
130 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of central Wilcox
County through 215 PM CDT...
At 130 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Camden, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3210 8723 3208 8719 3207 8719 3206 8718
3205 8718 3205 8703 3186 8704 3196 8743
3210 8742 3211 8724
TIME...MOT...LOC 1830Z 273DEG 13KT 3202 8735
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JEHSpecial weather statement, May 17, 1:40 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Wed May 17 2023
ALZ053>055-171930-
Clarke AL-Wilcox AL-Monroe AL-
140 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of north central Monroe,
northeastern Clarke and southwestern Wilcox Counties through 230 PM
CDT...
At 140 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Yellow Bluff to 4 miles west of Thomasville. Movement was east at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomasville, Pine Hill, Vredenburgh, Fulton and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3182 8725 3171 8778 3195 8784 3199 8773
3199 8767 3200 8766 3200 8763 3203 8762
3211 8741
TIME...MOT...LOC 1840Z 284DEG 19KT 3205 8746 3193 8781
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JEHSpecial weather statement, May 17, 1:48 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Wed May 17 2023
ALZ264-266-FLZ201-202-204-171930-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-
148 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of southeastern
Baldwin, west central Santa Rosa and south central Escambia Counties
through 230 PM CDT...
At 147 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Lillian, or 9 miles west of West Pensacola,
moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Gonzalez,
Goulding, Lillian, Myrtle Grove and Elberta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3050 8766 3063 8726 3063 8724 3062 8724
3060 8719 3043 8717 3037 8732 3037 8729
3032 8744 3034 8742 3036 8744 3040 8742
3043 8734 3047 8741 3047 8742 3045 8739
3042 8740 3042 8743 3032 8753
TIME...MOT...LOC 1847Z 178DEG 7KT 3040 8744
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JEHSpecial weather statement, May 17, 1:51 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
151 PM CDT Wed May 17 2023
ALZ052-053-171930-
Clarke AL-Washington AL-
151 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of central Washington
and central Clarke Counties through 230 PM CDT...
At 150 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles southwest of
Saint Stephens to 3 miles south of Tibbie. Movement was east at 25
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Saint Stephens, Wagarville, Leroy, Tibbie and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3168 8770 3120 8788 3122 8836 3159 8813
TIME...MOT...LOC 1850Z 268DEG 20KT 3149 8813 3132 8824
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JEHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:05 AM CDT | Special Marine Warning | MOB | 85 min | |
| May 17, 10:36 AM CDT | Special Marine Warning | MOB | 84 min | |
| May 17, 11:04 AM CDT | Special Marine Warning | MOB | 56 min | |
| May 17, 11:31 AM CDT | Special Marine Warning | MOB | 59 min | |
| May 17, 11:47 AM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| May 17, 11:57 AM CDT | Special Marine Warning | MOB | 79 min | |
| May 17, 12:02 PM CDT | Special Marine Warning | MOB | 52 min | |
| May 17, 12:35 PM CDT | Special Weather Statement | MOB | Clarke | 40 min |
| May 17, 1:15 PM CDT | Special Weather Statement | MOB | Clarke | 45 min |
| May 17, 1:23 PM CDT | Special Weather Statement | MOB | Baldwin | 52 min |
| May 17, 1:26 PM CDT | Special Weather Statement | MOB | Mobile | 49 min |
| May 17, 1:30 PM CDT | Special Weather Statement | MOB | Wilcox | 45 min |
| May 17, 1:40 PM CDT | Special Weather Statement | MOB | Wilcox | 50 min |
| May 17, 1:51 PM CDT | Special Weather Statement | MOB | Washington | 39 min |
| May 17, 2:10 PM CDT | Tornado Warning | MOB | Clarke | 23 min |
| May 17, 2:14 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 31 min |
| May 17, 2:22 PM CDT | Special Weather Statement | MOB | Mobile | 38 min |
| May 17, 2:35 PM CDT | Special Weather Statement | MOB | Mobile | 40 min |
| May 17, 2:35 PM CDT | Special Weather Statement | MOB | Monroe | 40 min |
| May 17, 2:55 PM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| May 17, 2:58 PM CDT | Flash Flood Warning | MOB | Baldwin | 3 hr |
| May 17, 3:06 PM CDT | Special Weather Statement | MOB | Washington | 39 min |
| May 17, 3:15 PM CDT | Special Weather Statement | MOB | Washington | 45 min |
| May 17, 3:21 PM CDT | Special Weather Statement | MOB | Conecuh | 39 min |
| May 17, 3:22 PM CDT | Special Weather Statement | MOB | Monroe | 53 min |
| May 17, 4:04 PM CDT | Special Weather Statement | MOB | Butler | 41 min |
| May 17, 4:42 PM CDT | Special Weather Statement | MOB | Covington | 48 min |
| May 17, 5:14 PM CDT | Areal Flood Advisory | MOB | Choctaw, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.